[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1974

Absence of Chloroquine-Induced Ototoxicity in a Fetus

Author Affiliations

Halifax, Nova Scotia, Canada

Arch Dermatol. 1974;109(4):573. doi:10.1001/archderm.1974.01630040077031
Abstract

To the Editor.—  Because of reports1,2 of chloroquine-induced ototoxicity in the fetus, abortion was performed for a woman receiving this therapy for discoid lupus erythematosus.

Report of a Case  A 27-year-old white woman had been under treatment for widespread superficial disseminated discoid lupus erythematosus, present since July 1966. The eruption was well controlled by fluocinolone acetonide ointment (Synalar) applied locally. There was no evidence of systemic involvement.In April 1968, following normal delivery of a healthy child, her second, the patient had several episodes of urticaria for which no cause could be found. The lupus erythematosus became more severe, and by October 1968 there was considerable scarring. Treatment was started with hydroxychloroquine sulfate (Plaquenil [Britain]; Plaquenil sulfate, comparable to US product), 200 mg three times daily for two weeks, then 200 mg twice daily. The condition was well controlled on this dosage, but it flared up when treatment

First Page Preview View Large
First page PDF preview
First page PDF preview
×